MKSAP Quiz: Painful rash occurring bilaterally


A 32-year-old woman is evaluated for a painful rash occurring bilaterally on her lower extremities, which began 2 days ago. She was admitted to the hospital 5 days ago for diagnosis and treatment of pulmonary embolism with heparin and warfarin. Her father had a pulmonary embolism after a long airplane ride. Her medical history is otherwise unremarkable, and she takes no other medications.

Image  American College of Physicians
Image © American College of Physicians

On physical examination, vital signs are normal. She has nonblanchable macules and papules and areas of cutaneous necrosis in an angulated reticular pattern on the lower legs; findings on the feet are shown. The examination is otherwise unremarkable.

Laboratory studies show a normal complete blood count, a normal peripheral blood smear, and an INR of 4.

Which of the following is the most likely diagnosis?

A. Factor V Leiden mutation
B. Plasminogen activator inhibitor 1 deficiency
C. Protein C deficiency
D. Prothrombin gene mutation


Answer and critique

The correct answer is C. Protein C deficiency. This item is Question 36 in MKSAP 18's Hematology and Oncology section.

The patient's skin condition is most likely retiform purpura. The term “retiform” describes the angulated or netlike configuration that reflects the vascular structure in the skin. The color is often a dark brick-red or purple. Retiform purpura is caused by local skin ischemia caused by occlusion or breakdown of vascular integrity that may lead to necrosis, which may become life-threatening if not aggressively treated. Various conditions can cause retiform purpura, many of which disrupt arterial blood flow. Thrombotic and embolic causes should be considered first. Thrombotic causes include alterations to the coagulation cascade such as disseminated intravascular coagulation, thrombotic thrombocytopenic purpura, and drug-induced thrombosis (warfarin or heparin). The patient's clinical presentation is consistent with warfarin-induced skin necrosis, which is a rare complication of warfarin therapy. The pathophysiology is thought to be caused by a transient hypercoagulable state resulting from protein C deficiency, which can be inherited or acquired. A family history of pulmonary embolism suggests the possibility of inherited protein C deficiency. Congenital protein C deficiency is an autosomal dominant inherited thrombophilia associated with an increased risk of venous thromboembolism. When protein C is activated, it inactivates the activated coagulation factors V and VIII, which are needed for factor X activation. When warfarin is initiated, an initial reduction in protein C activity of 50% occurs, which leads to a transient hypercoagulable state. If the patient is receiving heparin and warfarin therapy, the lesions may appear when the heparin is discontinued, which likely accounts for the appearance of the rash on day 3 of her hospitalization. Treatment involves the discontinuation of warfarin, continuation of alternate anticoagulation (such as a non–vitamin K antagonist oral anticoagulant), vitamin K for warfarin reversal, and fresh frozen plasma in an attempt to improve decreased protein C levels.

Warfarin-induced skin necrosis is not associated with factor V Leiden mutation, plasminogen activator inhibitor 1 deficiency, or prothrombin gene mutation.

Key Point

  • Protein C or S deficiency is associated with warfarin-associated skin necrosis.